Try it
General Medicine · Haematology: warfarin-induced skin necrosis
Sample itemA 52-year-old woman with a proximal deep vein thrombosis is started on warfarin 10 mg daily without heparin cover. On day 4 she develops painful erythematous patches on the thighs and breasts which turn dusky with haemorrhagic bullae and necrosis, and her INR is 2.9. What is the mechanism?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. A rapid early fall in protein C, which has a short half-life, causes a transient hypercoagulable state with microvascular thrombosis
Warfarin lowers vitamin K-dependent factors, and protein C (half-life about 8 hours) falls before factor II (about 60 hours), creating a prothrombotic window in the first days, especially in patients with heterozygous protein C deficiency. Thrombosis of dermal venules produces painful necrosis in fatty areas. Management is stopping warfarin, giving vitamin K and heparin, and restarting warfarin slowly with overlap.
Option by option
A. Antibodies to the platelet factor 4-heparin complex activate platelets
Heparin-induced thrombocytopenia is not applicable because she received no heparin.
B. A rapid early fall in protein C, which has a short half-life, causes a transient hypercoagulable state with microvascular thrombosis (correct)
Correct. The early protein C fall precedes the fall in factor II, producing microvascular thrombosis.
C. Selective depletion of factor VII leading to bleeding into the skin
Factor VII depletion explains the early rise in INR but causes bleeding tendency, not skin thrombosis.
D. Direct hypersensitivity vasculitis to the warfarin molecule
Warfarin necrosis is a thrombotic, not an immune vasculitic, process.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More General Medicine questions
- EndocrinologyA 19-year-old with type 1 diabetes presents with vomiting, deep rapid breathing, fruity…
- ElectrolytesWhich is the earliest ECG change in hyperkalaemia?
- Infectious diseaseWhat is the drug of choice for Pneumocystis jirovecii pneumonia in a patient with advanc…
- NeurologyA chronic alcohol user is brought in confused, with nystagmus and an unsteady gait. What…